Alert archive / Iowa / Frost Advisories in 2014

Frost Advisory 1, NWS Des Moines, IA

May 15, 201428 counties in Iowa

NWS Des Moines, IA issued this frost advisory at May 15, 2014, 3:45 PM CDT for 28 counties in Iowa. It took effect at May 16, 2014, 4:00 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 15, 2014, 3:45 PM CDT (20:45 UTC)
In effect from
May 16, 2014, 4:00 AM CDT
Expired
May 16, 2014, 7:00 AM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
All 28 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Palo Alto County, IA, Pocahontas County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA, Webster County, IA, Winnebago County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WWUS73 KDMX 152045
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT THU MAY 15 2014

...NEAR FREEZING TEMPERATURES EXPECTED TONIGHT...

.A WEAK AREA OF HIGH PRESSURE WILL PUSH INTO WESTERN IOWA TONIGHT.
MOSTLY CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR TEMPERATURES TO
FALL TO NEAR FREEZING IN THE EARLY MORNING HOURS. FROST WILL BE
POSSIBLE.

IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-
081>083-092>094-160445-
/O.NEW.KDMX.FR.Y.0001.140516T0900Z-140516T1200Z/
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-
TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...EMMETSBURG...GARNER...BRITT...KANAWHA...POCAHONTAS...
LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...
CLARION...BELMOND...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...
SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...
FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON...
BOONE...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...
CASEY...PERRY...WAUKEE...ADEL...ATLANTIC...GREENFIELD...STUART...
ADAIR...FONTANELLE...WINTERSET...EARLHAM...CORNING...CRESTON...
OSCEOLA...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI...
LEON
345 PM CDT THU MAY 15 2014

...FROST ADVISORY IN EFFECT FROM 4 AM TO 7 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 7 AM CDT FRIDAY. 

* TIMING...TEMPERATURES WILL FALL THROUGHOUT THE OVERNIGHT
  HOURS...WITH THE COLDEST TEMPERATURES OCCURRING IN THE EARLY
  MORNING HOURS NEAR SUNRISE.

* TEMPERATURE...LOWS FROM NEAR FREEZING TO THE UPPER 30S ARE
  EXPECTED.

* IMPACTS...SENSITIVE OUTDOOR VEGETATION COULD BE DAMAGED OR
  KILLED IF LEFT UNPROTECTED...ESPECIALLY IN SHELTERED OR LOW
  LYING AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

AWB
3 follow-up statements
206 
WWUS73 KDMX 160240
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT THU MAY 15 2014

...NEAR FREEZING TEMPERATURES EXPECTED TONIGHT...

.MOSTLY CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR TEMPERATURES
TO FALL TO NEAR FREEZING IN THE EARLY MORNING HOURS. FROST WILL
BE POSSIBLE ESPECIALLY ON ELEVATED SURFACES AND IN LOW LYING
AREAS.

IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-
081>083-092>094-161045-
/O.CON.KDMX.FR.Y.0001.140516T0900Z-140516T1200Z/
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-
TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...EMMETSBURG...GARNER...BRITT...KANAWHA...POCAHONTAS...
LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...
CLARION...BELMOND...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...
SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...
FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON...
BOONE...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...
CASEY...PERRY...WAUKEE...ADEL...ATLANTIC...GREENFIELD...STUART...
ADAIR...FONTANELLE...WINTERSET...EARLHAM...CORNING...CRESTON...
OSCEOLA...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI...
LEON
940 PM CDT THU MAY 15 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 7 AM CDT
FRIDAY...

* TIMING...TEMPERATURES WILL FALL THROUGHOUT THE OVERNIGHT 
  HOURS...WITH THE COLDEST TEMPERATURES OCCURRING IN THE EARLY 
  MORNING HOURS NEAR SUNRISE. 

* TEMPERATURE...LOWS OF 30 TO 35 DEGREES ARE EXPECTED.

* IMPACTS...SENSITIVE OUTDOOR VEGETATION COULD BE DAMAGED OR
  KILLED IF LEFT UNPROTECTED...ESPECIALLY IN SHELTERED OR LOW
  LYING AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

LEE
454 
WWUS73 KDMX 160849
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
349 AM CDT FRI MAY 16 2014

...FROST FORMATION POSSIBLE THROUGH SUNRISE...

.MOSTLY CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR TEMPERATURES
TO FALL TO NEAR FREEZING THROUGH SUNRISE THIS MORNING. FROST
WILL BE POSSIBLE ESPECIALLY ON ELEVATED SURFACES AND IN LOW
LYING AREAS.

IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-
081>083-092>094-161200-
/O.CON.KDMX.FR.Y.0001.140516T0900Z-140516T1200Z/
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-
TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...EMMETSBURG...GARNER...BRITT...KANAWHA...POCAHONTAS...
LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...
CLARION...BELMOND...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...
SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...
FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON...
BOONE...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...
CASEY...PERRY...WAUKEE...ADEL...ATLANTIC...GREENFIELD...STUART...
ADAIR...FONTANELLE...WINTERSET...EARLHAM...CORNING...CRESTON...
OSCEOLA...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI...
LEON
349 AM CDT FRI MAY 16 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* TEMPERATURE...LOWS OF 30 TO 35 DEGREES ARE EXPECTED.

* IMPACTS...SENSITIVE OUTDOOR VEGETATION COULD BE DAMAGED OR 
  KILLED IF LEFT UNPROTECTED...ESPECIALLY IN SHELTERED OR LOW 
  LYING AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MJB
082 
WWUS73 KDMX 161157
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
657 AM CDT FRI MAY 16 2014


IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-
081>083-092>094-161300-
/O.EXP.KDMX.FR.Y.0001.000000T0000Z-140516T1200Z/
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-
TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...EMMETSBURG...GARNER...BRITT...KANAWHA...POCAHONTAS...
LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...
CLARION...BELMOND...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...
SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...
FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON...
BOONE...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...
CASEY...PERRY...WAUKEE...ADEL...ATLANTIC...GREENFIELD...STUART...
ADAIR...FONTANELLE...WINTERSET...EARLHAM...CORNING...CRESTON...
OSCEOLA...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI...
LEON
657 AM CDT FRI MAY 16 2014

...FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

TEMPERATURES WILL BEGIN TO WARM OVER THE NEXT HOUR OR TWO...NOW
THAT THE SUN HAS RISEN. THIS WILL ALLOW ANY FROST THAT HAS FORMED
ACROSS THE AREA TO DISSIPATE...THUS THE FROST ADVISORY WILL BE
ALLOWED TO EXPIRE.

$$

MJB

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at May 15, 3:39 PM CDT, 6 minutes earlier.

Area forecast discussion, May 15, 3:39 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT THU MAY 15 2014

.SYNOPSIS...
ISSUED AT 328 PM CDT THU MAY 15 2014

UPPER LOW EVIDENT JUST EAST OF KDSM WILL CONTINUE TO MOVE
EAST SLOWLY. HIGH PRESSURE WILL BUILD IN TO THE CENTRAL U.S. OVER
THE NEXT 2 TO 3 DAYS. HIGH WILL MOVE TO THE EAST OF THE REGION ON
SUNDAY WITH DEVELOPING LOW PRESSURE TO THE LEE OF THE ROCKIES
EARLY NEXT WEEK.

&&

.SHORT TERM /TODAY/...
ISSUED AT 328 PM CDT THU MAY 15 2014

UPPER LEVEL LOW...CURRENTLY LOCATED IN EASTERN IOWA WILL CONTINUE TO
PULL EASTWARD THROUGHOUT THE OVERNIGHT. ONGOING PERCEPTION
ASSOCIATED WITH LOW WILL CONTINUE TO SHIFT EASTWARD WITH LOW. HAVE
HELD ONTO PRECIPITATION THROUGH THE OVERNIGHT SLIGHTLY LONGER...WITH
LIGHT PRECIPITATION ANTICIPATED. THROUGH AFTERNOON HOURS MAY
CONTINUE TO SEE BRIEF PERIOD OF SLEET/GRAUPEL WITH MORE VIGOROUS
CELLS...THOUGH ANTICIPATE A TRANSITION TO RAIN AS INSTABILITY
DECREASES. HOWEVER...WITH COOLER TEMPERATURES HAVE INCLUDED MENTION
OF LIGHT SNOW IN THE EAST LATE IN THE OVERNIGHT AND SURFACE
TEMPERATURES COOL. SOUNDINGS INDICATE ICE INTRODUCTION...AND SOME
BRIEF PERIODS OF SNOW ARE POSSIBLE...THOUGH ICE INTRODUCTION WILL
CONTINUE TO DIMINISH TOWARDS 12Z.

MAIN CONCERN FOR OVERNIGHT WILL BE LOW TEMPERATURES. WEAK HIGH
PRESSURE SYSTEM WILL PUSH INTO THE WEST OVERNIGHT...AND ANTICIPATE
TEMPERATURES TO DROP AS CLOUDS AND WINDS DIMINISH. HOWEVER...WEAK
WAA WILL ALSO RETURN NEAR 12Z...WHICH WILL HELP TO KEEP TEMPERATURES
SLIGHTLY WARMER. TO THE CENTRAL AND EAST...CLOUDS ASSOCIATED WITH
LOW WILL HELP TO KEEP TEMPERATURES WARMER. THEREFORE HAVE KEPT
TEMPERATURES NEAR BUT ABOVE FREEZING. IN THE WEST WILL ISSUE FROST
ADVISORY FOR THE EARLY MORNING HOURS NEAR DAY BREAK. DEPENDING ON
CLOUD TRENDS...MAY BE TOO WARM IN THE EAST AND MAY NEED TO EXTEND
ADVISORY FURTHER EAST...BUT WILL ALLOW FOLLOWING SHIFT TO MONITOR
TRENDS.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ISSUED AT 328 PM CDT THU MAY 15 2014

UPPER LOW WILL STILL AFFECT THE EASTERN HALF OF THE CWA ON FRIDAY
WITH AFTERNOON SHOWERS ONCE AGAIN. COLDEST AIR HAS PASSED SO DO
NOT EXPECT TO SEE GRAUPEL AS OCCURRED TODAY. ANOTHER COLD NIGHT
FRI NIGHT AS HIGH IS OVER THE STATE WITH CLEARING SKIES. WILL
LIKELY NEED HEADLINES FOR FRI NIGHT...BUT WILL ADDRESS THAT LATER.

GRADUAL WARMING AFTER FRIDAY NIGHT WITH TEMPS WARMING ABOVE NORMAL
BY THE TUE OR WED. THERE WILL BE AN INCREASING CHANCE 0F
THUNDERSTORMS HEADING INTO NEXT WEEK AS UPPER RIDGE DEVELOPS OVER
THE SOUTH CENTRAL U.S. AND SETS UP A RIDGE RIDER SITUATION FOR
THUNDERSTORMS FOR SEVERAL DAYS.

&&

.AVIATION...15/18Z
ISSUED AT 1225 PM CDT THU MAY 15 2014

UPPER LEVEL SYSTEM WILL CONTINUE TO BRING SHRA TO SITES THROUGH
BEGINNING OF PERIOD. AT TIMES CEILINGS COULD DROP TO MVFR WITH BKN
DECK OF CU. WINDS WILL REMAIN FROM THE NW THROUGH THE DAY AND
GUSTY. HOWEVER...WEAK HIGH PRESSURE WILL BEGIN TO AFFECT AREA
TONIGHT...WITH CONDITIONS RETURNING TO VFR AND WINDS BECOMING
LIGHT AND MORE VARIABLE NEAR 12Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 7 AM CDT FRIDAY FOR ADAIR-ADAMS-
AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-
MADISON-PALO ALTO-POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-WEBSTER-
WINNEBAGO-WRIGHT.

&&

SYNOPSIS...MS MAY 14
SHORT TERM...AWB
LONG TERM...MS MAY 14
AVIATION...AWB
Hazardous weather outlook, May 15, 5:22 AM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
522 AM CDT THU MAY 15 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
522 AM CDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

PATCHY FROST IS LIKELY OVER PORTIONS OF CENTRAL AND WESTERN IOWA
LATE TONIGHT AND EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES RETURN SUNDAY NIGHT THROUGH WEDNESDAY. A FEW
SEVERE STORMS MAY OCCUR DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SUNDAY.

REV

Nearby

Frost Advisories in Iowa, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.